Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Bismarck, ND

June 14, 2018McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 9:34 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 9:34 PM CDT (02:34 UTC)
Expired
Jun 14, 2018, 9:52 PM CDT
In force
18 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KBIS 150234
SVRBIS
NDC055-057-150330-
/O.NEW.KBIS.SV.W.0090.180615T0234Z-180615T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
934 PM CDT THU JUN 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central McLean County in south central North Dakota...
  Northeastern Mercer County in south central North Dakota...

* Until 1030 PM CDT.

* At 932 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Hazen Bay Recreation Area, or 12 miles north of Beulah, moving 
  northeast at 40 mph. This storm has a history of producing quarter 
  size hail, reported by trained spotters. If you are on Lake 
  Sakakawea or Lake Audubon in this area, get off the lake and find 
  shelter.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pick City and Lake Sakakawea State Park around 950 PM CDT.
  Riverdale around 955 PM CDT.
  Fort Stevenson State Park around 1000 PM CDT.
  Garrison and Coleharbor around 1005 PM CDT.

Other locations impacted by this severe thunderstorm include Dakota
Waters Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.

LAT...LON 4735 10169 4749 10180 4780 10127 4739 10095
TIME...MOT...LOC 0232Z 236DEG 33KT 4744 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ/JPM
1 follow-up statement
091 
WWUS53 KBIS 150252
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
952 PM CDT THU JUN 14 2018

NDC055-057-150301-
/O.CAN.KBIS.SV.W.0090.000000T0000Z-180615T0330Z/
McLean ND-Mercer ND-
952 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled. Cloud to ground 
lightning and gusty winds were still threats with this storm.

A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.

LAT...LON 4735 10169 4749 10180 4780 10127 4739 10095
TIME...MOT...LOC 0249Z 236DEG 33KT 4754 10146 

$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:12 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 14, 9:12 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
912 PM CDT Thu Jun 14 2018

.UPDATE...
Issued at 907 PM CDT Thu Jun 14 2018

The severe weather threat seems to be limited across the far
south from a very strong cap as seen on the 00Z Bismarck
Sounding. As the front moves east and approaches the south
central, it should erode the cap, however our dewpoints at
Bismarck have fallen 20 degrees from near 70 to near 50. As the
dry air arrives the subsidence appears to be generating a weak
heat burst as temperatures rose to 87 at 9 pm at Bismarck.

UPDATE Issued at 719 PM CDT Thu Jun 14 2018

Updated the POPs with the HRRR Time lapse ensemble which generally
increased the POPs central and decreased them west as a dry west
windflow moves into the west. Otherwise widespread thunderstorms
expected central and far southwest this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

A tornado watch has been issued for northwest and north central
North Dakota until 11 pm CDT.

A severe thunderstorm watch has been issued for most of southwest
and south central North Dakota until 11 pm CDT.

Short term forecast highlights center around a moderate and enhanced
risk of severe weather across western and central North Dakota
beginning this afternoon. The storm prediction center had upgraded
the severe threat across northern North Dakota into the moderate
risk for severe storms. Large hail, damaging winds, and locally
heavy rain will be the main threat with a non-zero tornado risk,
especially across our north.

This afternoon, an upper level low/trough was located over
Alberta/Saskatchewan/western Montana with several upper level
shortwave impulses moving northeast across Montana, south central
Canada, and into northwestern North Dakota. At the surface, a cold
front extended from southeastern Saskatchewan across the northwest
corner of North Dakota into eastern Montana. Ahead of the cold front
was a surface trough, separating 60sF dewpoints to the east with
40s/50s dewpoints to the west. While a mid-level h700 thermal cap
remains in place across central and eastern ND, west and north of
the surface cold front the thermal cap weakens. This is why
thunderstorms developed this morning and continued into this
afternoon along and northwest of the cold front. The storms moved
east across the northern tier of counties, the storm's dynamics
overcoming any mid-level capping mentioned previously.

Regarding the severe threat this afternoon/evening...a potent EML
has become established over the northern plains. PWAT values
increasing to 1.25-1.5 inches across north-central and eastern ND
will create a threat for heavy rainfall in areas that do see
convection through the evening hours.

Latest thinking is that convection is most likely to continue across
northwestern North Dakota where the cap has eroded near the
overspreading height falls and mid-level cooling.
The models continue to depict the environment over western and
central North Dakota consisting of MLCAPE values exceeding 2000-2500
J/kg and 55 kts of effective bulk shear. This environment will
support supercells with large hail and damaging wind gusts. A non-
zero tornado risk will also be associated with supercells along our
far north where increased southeasterly surface winds enhance sfc-1
km SRH values.

The coverage of convective initiation and discrete storms further
south remains less confident due to the increased influence of the
capping inversion ahead of the surface trough and cold front.
Convection will be more likely along the advancing surface trough
and cold frontal axis through the evening, especially along our
south-central to southeast, where storm mode becomes linear and
transitions to a mostly damaging wind threat.

By daybreak Friday, the surface cold front should be in the Red
River Valley, with drier air moving in behind it. Friday should be a
dry day across our area.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms Friday night through Sunday night,
especially across southwest and south central North Dakota
southeast. The large upper level trough remains over the Pacific
Northwest and northern US Rockies through the weekend, then begins
to cutoff over Nevada/Idaho, essentially cutting off the stream of
upper level impulses streaming northeast towards North Dakota.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our area. The
severe threat will be mostly contained further south of our area,
outside of the occasional storm threat in our far southeast counties
where instability may redevelop. High temperatures should be mainly
in the 65F to 75F range Saturday and Sunday through this active
weekend period. The possibility for continued rainfall seems to be
favoring our south and east through the weekend.

Upper level ridging builds early next week as the aforementioned
western low cuts off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft. A slow warming trend ensues with highs
reaching the upper 70s and lower 80s by Wednesday, and low to mid
80s on Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 719 PM CDT Thu Jun 14 2018

Hazards to aviation continue to be thunderstorms this evening. A
surface low pressure trough with associated cold/warm fronts will
be the focus for thunderstorms tonight. Best chance for
thunderstorms KMOT-KBIS-KJMS tonight. VFR expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JV
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Jun 14, 8:51 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
851 PM CDT Thu Jun 14 2018

NDZ023-025-033>037-041-042-044>048-050-051-160200-
Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be damaging wind with a secondary threat of
large hail. Slow moving storms will put down very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

NDZ004-005-010>013-018>022-160200-
Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-Mercer-
Oliver-McLean-Sheridan-
851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be very large hail, damaging winds as high
as 80 mph, and tornadoes. A significant tornado is possible. Slow
moving storms will put down torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

NDZ001>003-009-017-031-032-040-043-160200-
Divide-Burke-Renville-Williams-McKenzie-Golden Valley-Billings-
Slope-Bowman-
851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

waa

In the hours before

Local storm report, Jun 14, 8:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 S WESTHOPE            48.82N 101.02W
06/14/2018  E1.00 INCH       BOTTINEAU          ND   NWS EMPLOYEE

            TIME ESTIMATED FROM RADAR.

&&

KING
Local storm report, Jun 14, 8:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             HALLIDAY                47.35N 102.34W
06/14/2018  E1.00 INCH       DUNN               ND   CO-OP OBSERVER

            HAIL ONGOING AT TIME THIS REPORT WAS SENT.

&&

JP MARTIN
Local storm report, Jun 14, 8:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             5 NNW OMEMEE            48.76N 100.40W
06/14/2018  E1.00 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

CJS/MH
Local storm report, Jun 14, 8:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FUNNEL CLOUD     3 N WILLOW CITY         48.65N 100.29W
06/14/2018                   BOTTINEAU          ND   PUBLIC

&&

KING
Local storm report, Jun 14, 9:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             5 N KRAMER              48.76N 100.71W
06/14/2018  E2.50 INCH       BOTTINEAU          ND   STORM CHASER

&&

KING
Local storm report, Jun 14, 9:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     10 N BEULAH             47.41N 101.78W
06/14/2018  E65 MPH          MERCER             ND   TRAINED SPOTTER

            ALSO HAD QUARTER SIZE DIAMETER HAIL AND
            ABOUT AN INCH OF RAIN. THE RAIN FELL IN LESS
            THAN A HALF HOUR. HAIL AND WIND LASTED ABOUT
            5 MINUTES.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:01 PM CDTSevere Thunderstorm WarningBISBottineau59 min
Jun 14, 7:12 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger63 min
Jun 14, 7:40 PM CDTSevere Thunderstorm WarningBISMountrail, Ward65 min
Jun 14, 7:44 PM CDTSevere Thunderstorm WarningBISBottineau61 min
Jun 14, 8:11 PM CDTSevere Thunderstorm WarningBISRolette64 min
Jun 14, 8:27 PM CDTSevere Thunderstorm WarningBISDunn, Mercer63 min
Jun 14, 8:43 PM CDTSevere Thunderstorm WarningBISBottineau, Pierce, Rolette62 min
Jun 14, 9:04 PM CDTSevere Thunderstorm WarningBISWard56 min
Jun 14, 9:23 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail67 min
Jun 14, 9:24 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Jun 14, 9:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette33 min
Jun 14, 9:59 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 14, 10:26 PM CDTSpecial Weather StatementBISMcIntosh34 min
Jun 14, 10:27 PM CDTAreal Flood AdvisoryBISWard3 hr
Jun 14, 10:41 PM CDTSevere Thunderstorm WarningBISPierce37 min
Jun 14, 11:37 PM CDTSpecial Weather StatementBISDickey23 min
Jun 15, 12:00 AM CDTSpecial Weather StatementBISDickey30 min
Jun 15, 12:29 AM CDTSpecial Weather StatementBISDickey31 min
Jun 15, 2:01 AM CDTSpecial Weather StatementBISSioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.